What can I do about weight gain on ART with dolutegravir
25 December 2022. Related: All topics, Side effects, South Africa.
I was diagnosed in 2021 and I am now undetectable with a CD4 count of about 700.
My preART a weight gain was 77kg and I am now at 91kg. I eat relatively healthy and train 3/4 times a week. Is this new weight gain the new norm or is there a possibility of losing it.
I am on Acritpega and I am aware that one of the ingredient does cause weight gain.
Thanks for your question.
Unfortunately, there isn’t an easy answer about the best thing to do.
Acritpega is a generic combination that contains three HIV meds: tenofovir, lamivudine and dolutegravir. It is also called TLD.
Although TLD is widely recommended as the best ART combination, some people can put on significant weight. The main drug causing this problem is dolutegravir This risk is highest for African women.
First though, it would help to know more about your HIV history. This is because if you had advanced HIV before starting ART, some of the weight gain might be a sign that some of the weight is a return to better general health.
What has your doctor said about this?
So far the best advice is to look at diet and exercise, but changing to another combination might also help. Unfortunately, no studies have proved the best thing to do.
This link has more detailed information.